Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

172 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What can you interpret from the lab reports of a patient suffering from chronic loose stools?

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 1996 Questions

default
Posted on Wed, 22 Aug 2018 in Digestion and Bowels
Question: Hello Doctor,



Can you pleas help me evaluate the attached reports and interpret the same.

My mom is suffering from loose stools problem from past 2 years but the problem is not that severe now but she feels the urgency to use the washroom after every meal maximum she goes for 4 times in a day.



We recently got the calprotectin test done last month which showed very high results and hence it was recommended to do further tests like MRE or endoscopy to check further. But we waited for 1 month and got the calprotectin test again now . I have attached both the reports and even the colonoscopy reports .



Can you please tell me how come the calprotectin tests results have changed drastically and what does the comments mean in the recent reports .



Do you recommend any further tests ? please advice
doctor
Answered by Dr. Ramesh Kumar 1 hour later
Brief Answer:
Please answer some question for better suggestion.

Detailed Answer:

Hello,

Have gone through your details and I appreciate your concerns.

See fecal calprotectin is basically an enzyme which get raised in any inflammatory condition of gut. Its very unspecific and levels could be raised drastically even in case of small things like infection in gut or inflamed ulcers.

So in lay mans language calprotectin is just suggestive of infection causing inflammation in intestine. Elevated levels never indicate that a patient is suffering from a specific disease rather is suggestive that patient has some inflammation in intestines. Her terminal part if ileum has a ulcers which could be the possible cause of inflammation and increase in calprotectin at that time.

As per her symptoms are concerned as colonoscopy and duodenoscopy are normal she could be treated as a case of irritable bowel syndrome.

What medication she is on?

What her primary doctor said?

Waiting for reply.

Regards!
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Ramesh Kumar 1 hour later
Hello doc,

Thanks for your response.
As mentioned earlier, she is suffering from Loose stool problem since past 2 years. The colonoscopy and endoscopy was done last year in April, basis that the doctor did not prescribe any medication even for the ulcers . I am attaching the biopsy report as well, can you please check if there is something which needs to be treated.

she was not on any medication for loose stools or her symptoms even after the endoscopy colonoscopy or ulcers found .
Now we got the calprotectin done last month the level was 345 around post which the doc prescribed sibofix 400mg and now when she got the calprotectin done he levels are below 30 how come such a huge difference . Also, She has been taking painkiller like Mahahgama, Tramzac for her shoulder pain , is that becoz of the painkillers the Calprotectin levels had got raised ?


Looking at the biosply report and the ulcers found can u please suggest if there is a need for further investigation .
doctor
Answered by Dr. Ramesh Kumar 51 minutes later
Brief Answer:
Follow up suggestions.

Detailed Answer:

Hi again,

Sibofix 400 mg is a broad spectrum antibiotic which contains salt named Rifaximin. As her fecal calprotectin responded to antibiotic this is clearly suggestive of fact that she was having some bacterial infection which caused inflammation in her intestines hence increasing calprotectin.

No calprotectin has nothing to do with pain killers.

Have gone through reports of her biopsy as attached by you it does not indicate any inflammatory condition like celiac or ulcerative coilitis.

As she is having loose stools I would like her to take antispasmodic like Tab. Cibis.

Only test I would like to see now is stool test for bacteria and protozoa.

Nothing else advised as of now.

Warm regards!

Take care.

Dr. Ramesh Kumar, Gastroenterologist
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on